View Mobile Site

Ask Dr. Gott 3/23

Tumor growth may cause muscle weakness

DEAR DR. GOTT: I'm concerned about my son and am hoping that you can help shed some light on what the problem might be. His right upper arm and shoulder have lost a lot of muscle mass, and the problem seems to be getting to the point where he can use that arm very little.
    He has had X-rays, CT scans and MRIs done by both a neurologist and a neurosurgeon, with no absolute cause for the muscle loss. The neurosurgeon said he saw fluid on the spine in the MRI but indicated he doesn't believe it is the cause of the muscle loss.
    My son is 45 now. In 1983, he was diagnosed with a pituitary tumor. He had operations in 1983 and 1984, and two operations in 1989 to remove as much of the tumor as possible, which kept growing back. The last MRI he had was in 2005 and revealed the tumor was the same size as it was in 1989 after the operations.
    I'm hoping you can suggest a possible cause or who he should be going to for answers.
    DEAR READER: The combination of chronic, progressive muscle weakness in a person with a brain tumor (that appears to grow back repeatedly) suggests to me that the tumor may be pressing on certain neurons. I recommend a second opinion from another neurosurgeon, and I would certainly advise your son to consider another operation or, perhaps, radiation therapy to shrink the tumor.
    This is obviously a serious situation that should be dealt with by super-specialists. Has your son's case been reviewed by experts in a teaching hospital? If not, that may be yet another option to consider before he suffers further neurological damage that could destroy his quality of life.
    To give you related information, I am sending you a copy of my Health Report "Medical Specialists."

    DEAR DR. GOTT: I'm writing about the 85 year-old man who is experiencing vomiting, pounding heart, tingling sensations in the hands and esophageal problems (gastroesophageal reflux disease and Schatzki's ring). Shouldn't this man have a barium swallow? All of these symptoms could be related to achalasia.
    The lower esophageal sphincter fails to relax properly, and food is regurgitated. The dilated esophagus produces pressure that often causes a pounding-heart sensation. Achalasia can be caused by systemic scleroderma. Tingling sensations in the hands could be Raynaud's phenomenon, a sign of scleroderma.
    My son was recently diagnosed with achalasia and underwent surgery on his lower esophageal sphincter. I had never heard of this condition before, and neither have most of the people we know. But it sounds like that man might have it.
    DEAR READER: Thank you for reminding me of achalasia (the inability of a muscle to relax) as a cause of palpitations, heartburn and vomiting. In the case I reported, you are correct that an upper gastrointestinal series with a barium swallow would be an appropriate next step.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...